Browse

You are looking at 1 - 4 of 4 items for :

  • Pantoprazole x
Clear All
Open access

Diana Oliveira, Mara Ventura, Miguel Melo, Sandra Paiva and Francisco Carrilho

Summary

Addison’s disease (AD) is the most common endocrine manifestation of antiphospholipid syndrome (APS), but it remains a very rare complication of the syndrome. It is caused by adrenal venous thrombosis and consequent hemorrhagic infarction or by spontaneous (without thrombosis) adrenal hemorrhage, usually occurring after surgery or anticoagulant therapy. We present a clinical case of a 36-year-old female patient with a previous diagnosis of APS. She presented with multiple thrombotic events, including spontaneous abortions. During evaluation by the third episode of abortion, a CT imaging revealed an adrenal hematoma, but the patient was discharged without further investigation. A few weeks later, she presented in the emergency department with manifestations suggestive of adrenal insufficiency. Based on that assumption, she started therapy with glucocorticoids, with significant clinical improvement. After stabilization, additional investigation confirmed AD and excluded other etiologies; she also started mineralocorticoid replacement. This case illustrates a rare complication of APS that, if misdiagnosed, may be life threatening. A high index of suspicion is necessary for its diagnosis, and prompt treatment is crucial to reduce the morbidity and mortality potentially associated.

Learning points:

  • AD is a rare but life-threatening complication of APS.

  • It is important to look for AD in patients with APS and a suggestive clinical scenario.

  • APS must be excluded in patients with primary adrenal insufficiency and adrenal imaging revealing thrombosis/hemorrhage.

  • Glucocorticoid therapy should be promptly initiated when AD is suspected.

  • Mineralocorticoid replacement must be started when there is confirmed aldosterone deficiency.

  • Hypertension is a common feature of APS; in patients with APS and AD, replacement therapy with glucocorticoids and mineralocorticoids may jeopardize hypertension management.

Open access

Tess Jacob, Renee Garrick and Michael D Goldberg

Summary

Metformin is recommended as the first-line agent for the treatment of type 2 diabetes. Although this drug has a generally good safety profile, rare but potentially serious adverse effects may occur. Metformin-associated lactic acidosis, although very uncommon, carries a significant risk of mortality. The relationship between metformin accumulation and lactic acidosis is complex and is affected by the presence of comorbid conditions such as renal and hepatic disease. Plasma metformin levels do not reliably correlate with the severity of lactic acidosis. We present a case of inadvertent metformin overdose in a patient with both renal failure and hepatic cirrhosis, leading to two episodes of lactic acidosis and hypoglycemia. The patient was successfully treated with hemodialysis both times and did not develop any further lactic acidosis or hypoglycemia, after the identification of metformin tablets accidentally mixed in with his supply of sevelamer tablets. Early initiation of renal replacement therapy is key in decreasing lactic acidosis-associated mortality.

Learning points:

  • When a toxic ingestion is suspected, direct visualization of the patient’s pills is advised in order to rule out the possibility of patient- or pharmacist-related medication errors.

  • Though sending a specimen for determination of the plasma metformin concentration is important when a metformin-treated patient with diabetes presents with lactic acidosis, complex relationships exist between metformin accumulation, hyperlactatemia and acidosis, and the drug may not always be the precipitating factor.

  • Intermittent hemodialysis is recommended as the first-line treatment for metformin-associated lactic acidosis (MALA).

  • An investigational delayed-release form of metformin with reduced systemic absorption may carry a lower risk for MALA in patients with renal insufficiency, in whom metformin therapy may presently be contraindicated.

Open access

Carlos Tavares Bello, Emma van der Poest Clement and Richard Feelders

Summary

Cushing’s syndrome is a rare disease that results from prolonged exposure to supraphysiological levels of glucocorticoids. Severe and rapidly progressive cases are often, but not exclusively, attributable to ectopic ACTH secretion. Extreme hypercortisolism usually has florid metabolic consequences and is associated with an increased infectious and thrombotic risk. The authors report on a case of a 51-year-old male that presented with severe Cushing’s syndrome secondary to an ACTH-secreting pituitary macroadenoma, whose diagnostic workup was affected by concurrent subclinical multifocal pulmonary infectious nodules. The case is noteworthy for the atypically severe presentation of Cushing’s disease, and it should remind the clinician of the possible infectious and thrombotic complications associated with Cushing’s syndrome.

Learning points:

  • Severe Cushing’s syndrome is not always caused by ectopic ACTH secretion.

  • Hypercortisolism is a state of immunosuppression, being associated with an increased risk for opportunistic infections.

  • Infectious pulmonary infiltrates may lead to imaging diagnostic dilemmas when investigating a suspected ectopic ACTH secretion.

  • Cushing’s syndrome carries an increased thromboembolic risk that may even persist after successful surgical management.

  • Antibiotic and venous thromboembolism prophylaxis should be considered in every patient with severe Cushing’s syndrome.

Open access

Maryam Heidarpour, Mehdi Karami, Pegah Hedayat and Ashraf Aminorroaya

Summary

Primary hyperparathyroidism revealed by thoracic spine brown tumor and peptic ulcer bleeding is rare. We presented a case of 33-year-old male patient who was admitted with paraplegia. Thoracic spine magnetic resonance imaging (MRI) showed extradural lesion at T4 level. He underwent surgical decompression in T4. According to histopathologic finding and elevated serum parathormone (PTH) and hypercalcemia (total serum calcium 12.1 mg/dL), the diagnosis of brown tumor was down. Ultrasonography of his neck showed a well-defined lesion of 26 × 14 × 6 mm. The day after surgery, he experienced 2 episodes of melena. Bedside upper gastrointestinal endoscopy showed gastric peptic ulcer with visible vessel. Treatment with intragastric local instillation of epinephrine and argon plasma coagulation was done to stop bleeding. After stabilization of the patient, parathyroidectomy was performed. Histologic study showed the parathyroid adenoma without any manifestation of malignancy. At discharge, serum calcium was normal (8.6 mg/dL). On 40th day of discharge, standing and walking status was normal.

Learning points:

  • Thoracic spine involvement is a very rare presentation of primary hyperparathyroidism.

  • The issue of whether primary hyperparathyroidism increases the risk of peptic ulcer disease remains controversial. However, gastrointestinal involvement has been reported in association with classic severe primary hyperparathyroidism.

  • The treatment of brown tumor varies from case to case.